Mounties warning teens in Maple Ridge about ‘E’
Ridge Meadows RCMP are urging parents in Maple Ridge and Pitt Meadows to talk with their children about illicit street drugs following a rash of ecstasy-related deaths in B.C.
The B.C. Coroners Service has determined one of five recent in the province – two in Abbotsford, two in Vancouver and one in Langley – occurred because the drug was tainted by a lethal chemical known as paramethoxymethamphetamine (PMMA).
Five recent deaths in Calgary have also been linked to the toxin.
Provincial health officer Dr. Perry Kendall said 16 ecstasy-related deaths in B.C. from 2011 will now be examined to see if the chemical was present.
“The message that we need to convey is that you don’t know what you are getting when you buy ecstasy,” said RCMP Cpl. Alanna Dunlop.
“Parents need to talk with their children about the effects of ecstasy, and the possibility that these drugs are laced with other toxins.”
The recent deaths have prompted Mounties to take the message to high schools. The Maple Ridge-Pitt Meadows School District also intends to distribute the warning in its monthly newsletter.
Instead of telling teens to “just say no”, Mounties are encouraging parents to start a conversation about drugs.
“Making your child aware about [drugs] being out there may assist youth in making a good choice, should they be tempted to try them,” said Dunlop.
The chemical name for ecstasy is 3,4-methylenedioxymethamphetamine, or MDMA. The chemical structure and the effects of MDMA are similar to amphetamine (a stimulant) and to mescaline (a hallucinogen).
Ecstasy is made in illegal labs with chemicals and processes that vary from lab to lab. What’s sold as ecstasy often contains unknown drugs or other fillers.
Ecstasy is usually sold as a tablet or capsule that is swallowed. It may also be sold in powder form, or the tablets may be crushed and then snorted
PMMA is a synthetic hallucinogen with stimulant effects.
Dunlop said PMMA is somewhat similar to ecstasy, but not as pleasurable and its effects take longer to appear.
“This is one of the problems as it is sometimes mistaken for a weak batch of ecstasy and the user takes more, which can result in an overdose or death.”